Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Topeka, KS

May 6, 2003Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2003, 8:29 AM CDT for Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:29 AM CDT (13:29 UTC)
Expired
May 6, 2003, 9:15 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 061329
SVRTOP
KSC143-061415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 915 AM CDT

* AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF TESCOTT...OR ABOUT 27 MILES
  WEST OF SALINA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  TESCOTT
  ADA
  CULVER
  MINNEAPOLIS
  BENNINGTON

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3921 9792 3896 9792 3897 9737 3930 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:21 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 6, 3:21 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
321 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM CHANCE THIS AFTERNOON IS THE MAIN FORECAST
CONCERN.

SPC HAS UPGRADED EASTERN SECTIONS OF THE CWA INTO THE MODERATE RANGE
FOR THIS AFTERNOON.  SURFACE CHARTS SHOW 60S TO LOWER 70S DEW POINTS
IN EASTERN OKLAHOMA.  SOUTHEAST THEN SOUTH FLOW AHEAD OF SURFACE LOW
MOVING ACROSS NORTHERN OKLAHOMA THIS AFTERNOON WILL DRAG THIS MOISTURE
NORTH.  SURFACE WARM FRONT IS EXPECTED TO MOVE NORTH AHEAD OF THE
LOW WITH VERY UNSTABLE AIR RUSHING INTO SOUTHEAST PARTS OF THE CWA
AFTER 18Z.  CAPES SHOULD APPROACH 3000 J/KG WITH DECENT SHEAR
PROFILE ESPECIALLY NEAR THE WARM FRONT.  WILL UP POPS TO LIKELY
CATEGORY IN THE EASTERN CWA...AND MENTION SEVERE POTENTIAL MAINLY IN
THE SOUTHEAST CWA.

ONGOING SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL KANSAS WILL
CONTINUE TRACKING INTO NORTHEAST KANSAS THIS MORNING.  WILL HANDLE
THIS WITH MENTION OF SCATTERED WORDING FOR MOST OF THE DAY WITH
MODELS SHOWING CONTINUE DEVELOPMENT THROUGH THE AFTERNOON NORTH OF
SURFACE LOW.  THE RAIN/CLOUDS MAY ALSO STRENGTHEN BAROCLINIC ZONE
OVER EAST CENTRAL KANSAS THIS AFTERNOON.

FOR THE REMAINDER OF THE FORECAST...WILL LINGER THUNDERSTORMS INTO
THE EVENING TONIGHT THEN GO DRY ON WEDNESDAY.  LOOKS LIKE A CHANCE
FOR THUNDERSTORMS EVERY OTHER DAY OR SO INTO THE WEEKEND AS ENDLESS
PARADE OF SHORTWAVES INDUCE CYCLOGENESIS IN THE PLAINS AND LOW LEVEL
MOISTURE IS NEVER TOO FAR AWAY.  WEDNESDAY NIGHT AND THURSDAY IS THE
NEXT CHANCE FOR STRONG STORMS...THEN AGAIN FRIDAY NIGHT AND
SATURDAY.  HAVE KEPT THUNDERSTORM CHANCES ON SUNDAY BASED ON
COLLABORATION BUT GFS WOULD SUGGEST OTHERWISE.

.TOP...NONE

62
Hazardous weather outlook, May 6, 5:06 AM CDT, 3 hours 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS
MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND
EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE
WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:13 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 6, 9:24 AM CDTSevere Thunderstorm WarningTOPDickinson66 min
May 6, 9:43 AM CDTSevere Thunderstorm WarningTOPGeary, Riley47 min
May 6, 10:00 AM CDTSevere Thunderstorm WarningTOPMorris45 min
May 6, 10:54 AM CDTTornado WarningTOPLyon21 min
May 6, 11:06 AM CDTSevere Thunderstorm WarningTOPOsage39 min
May 6, 11:27 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
May 6, 11:37 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 6, 11:40 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin65 min
May 6, 11:45 AM CDTSevere Thunderstorm WarningTOPOsage15 min
May 6, 12:49 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley41 min
May 6, 3:40 PM CDTSevere Thunderstorm WarningTOPAnderson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.